Oklahoma, 2008

Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008

August 18 to 19, 2008 · NWS OUN · 6 events in 5 counties and zones

An unseasonably strong upper level storm system moved over the southern half of Oklahoma, beginning on the 18th and continuing through the 19th. Abundant moisture was in place ahead of the storm system and even increased as the storm system began moving east over the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unseasonably strong upper level storm system moved over the southern half of Oklahoma, beginning on the 18th and continuing through the 19th. Abundant moisture was in place ahead of the storm system and even increased as the storm system began moving east over the Red River. Several waves of heavy showers and thunderstorms overspread areas from Hollis to Oklahoma City, resulting in extremely high precipitation totals and widespread flooding and flash flooding. Many city and county roads were closed due to high water, and several water rescues occurred. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 3:05 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 3:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT MON AUG 18 2008

.DISCUSSION...UPPER LOW OVER SERN COLORADO CONTINUES TO MOVE
SLOWLY SEWD THIS MORNING AND IS EXPECTED TO DRIFT INTO THE TX
PANHANDLE BY THIS EVENING. FAIRLY WIDESPREAD PRECIP HAS DEVELOPED
OVER SOUTHWESTERN PARTS OF THE FA OVERNIGHT AS LIFT HAS INCREASED
WITH THE APPROACH OF THE LOW. MOVEMENT OF THE SHOWERS HAS BEEN
FAIRLY SLOW. MOST AREAS HAVE SEEN LIGHT TO MODERATE RAIN WITH A
FEW LOCALLY HEAVY AMOUNTS. FAIRLY DIFFUSE LOW LEVEL BOUNDARY
EXPECTED TO REMAIN SOUTH OF THE FA AND WILL NOT GO WITH A FLASH
FLOOD WATCH ATTM. HOWEVER...SOME LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH THE DAY IN THE SOUTHWEST. DRIER AIRMASS TO THE
NORTHEAST WILL CONTINUE TO LIMIT NEWD SPREAD OF THE PRECIPITATION
AND WILL TAPER POPS ACCORDINGLY. UPPER LOW EXPECTED TO GRADUALLY
WEAKEN AS IT MOVES SEWD INTO NORTH TEXAS TONIGHT AND TUESDAY. THUS
PRECIP THREAT WILL ALSO GRADUALLY SHIFT MORE TOWARD SOUTHERN PARTS
OF THE FA. SYSTEM THEN BEGINS TO LIFT NEWD IN ADVANCE OF STRONG
S/W TROUGH PUSHING INTO THE NORTHERN ROCKIES LATER IN THE WEEK
WITH PRECIP THREAT MAINLY CONFINED TO THE SE. THE NORTHERN
ROCKIES SYSTEM THEN MOVES INTO THE NORTHERN PLAINS LATE IN THE
PD. WILL CONTINUE WITH LOW POPS FOR THE WEEKEND WITH THE
ASSOCIATED COLD FRONT EDGING INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  63  79  63 /  60  50  40  20
HOBART OK         76  63  79  63 /  80  70  30  20
WICHITA FALLS TX  79  66  80  65 /  90  70  40  30
GAGE OK           74  57  81  59 /  70  50  30  10
PONCA CITY OK     81  62  82  63 /  20  20  30  20
DURANT OK         80  67  80  64 /  70  70  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/02
Hazardous weather outlook, Aug 18, 5:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CDT MON AUG 18 2008

OKZ004>048-050>052-TXZ083>090-181700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED...BUT SEVERE WEATHER IS UNLIKELY.

DISCUSSION...
WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE
TODAY...MAINLY ACROSS WESTERN NORTH TEXAS AND THE WESTERN HALF OF
OKLAHOMA AS AN UPPER LEVEL LOW MOVES FROM SOUTHEAST COLORADO INTO
THE TEXAS PANHANDLE. WITH LIMITED INSTABILITY SEVERE THUNDERSTORMS
ARE UNLIKELY. HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THE
SLOW MOVING STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A LOOSELY ORGANIZED UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS
THE REGION DURING THE WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

II

The radar

The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Cotton

When
August 18, 7:00 AM CST to 11:00 AM CST
Where
Cotton County, 4 mi N of Walters to Walters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.408, -98.310

Three to six inches of rain in a short amount of time resulted in numerous county roads being closed.

Flash Flood, Comanche

When
August 18, 7:00 PM CST to 9:15 PM CST
Where
Comanche County, 1.79 mi NW of Faxon to Faxon
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
34.480, -98.600

Numerous county roads were washed out and impassable due to very high water.

Flash Flood, Jefferson

When
August 19, 2:00 AM CST to 5:00 AM CST
Where
Jefferson County, 5 mi NW of Waurika to 5 mi NE of Waurika
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.221, -98.062

The Sugden bridge along Highway 81 was under water. Water was reported over numerous county roads and highways, including Highway 70. Several homes reported as much as one foot of water inside the homes. Total rainfall for this area was nine to eleven inches. Monetary damages were estimated.

Heavy Rain, Jefferson

When
August 19, 3:00 AM CST
Where
Jefferson County, Waurika
Reported by
Emergency Manager
Coordinates
34.170, -98.000

The measured precipitation total at the Waurika Fire Department was 10.50 inches. The rain fell from 5am on the 18th to 4am on the 19th.

Flood, Canadian

When
August 19, 8:30 AM CST to 3:00 PM CST
Where
Canadian County, 3 mi N of Yukon to 2 mi N of Yukon
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
35.543, -97.740

Widespread flooding occurred over eastern Canadian county, with the greatest flooding occurring from NW 23rd Street and Richland Avenue to Highway 66 and Banner Road. Five people were rescued by boat here, with three of those from their home and two from their cars. As much of four feet of water was standing over numerous other city and county roads, making them impassable. Monetary damages were estimated.

Flood, Oklahoma

When
August 19, 9:00 AM CST to 1:00 PM CST
Where
Oklahoma County, Warr Acres to 4 mi SE of Nichols Hills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.520, -97.620

Numerous city roads over the western half of Oklahoma City were closed to due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134003, 133999, 134001, 134002, 134004, 134006.